MAUDE Adverse Event Report: BRAINLAB SE SPINE & TRAUMA NAVIGATION 3.0; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB SE SPINE & TRAUMA NAVIGATION 3.0; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22268-04C
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/28/2026
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since pilot holes, k-wires and screws were placed in the patient's spine in a different path and position than intended/desired with brainlab navigation involved, despite according to the surgeon (treating clinician): - the deviation of 3 of the 10 spine screws placed with the aid of navigation was detected by the surgeon before finalizing the surgery with an intra-operative c-arm scan, and the placements were corrected to their intended positions with navigation at the very same surgery.- the outcome of the surgery was successful as intended, with all placements correct at the end of the surgery.- there was no direct (or increased) risk of harm to a critical structure due to the deviating initial placement.- there was no harm nor negative effect to the patient resulting, also not due to the surgery/anesthesia prolongation of ca.30min.- there were further no remedial actions for the patient done, necessary or planned.Hospitalization was also not prolonged.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause for the three initial spine screw placements with the aid of navigation deviating in an unintended extra-pedicular trajectory, is: - a movement of the navigation reference array during the surgery on the patient anatomy, after registering the pre-placement c-arm scan to the navigation, and before performing the affected invasive surgical actions in the spine, due to inadvertent forces applied to it - for e.G.Inadvertent collisions with body parts by or personnel or with instruments/ hospital equipment during their use.Imaging data provided for this surgery show a movement of the reference array unit in relation to the patient anatomy it was fixated to, in between the pre-placement and the post-placement imaging scans of the affected spine screws.Additionally, the navigation displayed a reference array movement warning at the time of the affected placements, also indicating the occurrence the inadvertent array position change - with the user correspondingly re-verifying navigation accuracy, although apparently not detecting the display deviation occurred.Movement of the reference array after patient registration to navigation disrupts the coordinate system established during the registration and causes a deviation between the displayed image scan, on which the navigated instruments are tracked, and the actual patient anatomy.This movement cannot be compensated for by the navigation software.Specifically for the 2 placements in vertebra l2, a to a lesser extent additionally contributing factor is: - relative movements of the vertebra instrumented on (l2) during the surgery, in relation to the vertebra the navigation reference array was fixated to (l3), due to an insufficiently rigid connection of the anatomy, and the forces applied to the bone during instrumentation.In the imaging data provided for this surgery, a shift of the vertebra l2 relative to the vertebra l3 is observable, in between the pre-placement and the post-placement imaging scans of the affected spine screws.This anatomical movement added to the deviation of the placements in l2.Multi-level navigation - i.E.Operating on a different vertebra than the one the patient reference array for navigation is fixated to or operating across multiple vertebrae without remounting the patient reference and reregistering - especially if the connection in between the vertebrae is not rigid - results in relative movements of the vertebrae (actual anatomy) during the surgery that cannot be compensated by the navigation software displaying instrument positions on the registered pre-placement patient image scan.Apparently, despite the user re-verified the navigation accuracy after the array movement warning was displayed, the resulting deviation between the locations of the actual patient anatomy and the registered pre-placement patient image scan displayed by the navigation during the surgery was not recognized by the user with the appropriate and necessary navigation accuracy verification throughout the surgery, and any time significant force was applied to the bone.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
An open surgery on the lumbar and sacral spine, for a fusion of vertebrae l2 to s1, including revision of a pre-existing fusion of l3-s1, with intended placement of 10 spine screws bilateral for fixation (including re-placement of 7 screws to the same location as before), was performed with the aid of the brainlab spine & trauma navigation 3.0.After placing the 10 spine screws, the surgeon determined from an intra-operative c-arm scan, that three spine screws placed - in vertebrae left l3 and bilateral l2 - deviated from their intended positions, resulting in an extra-pedicular trajectory.The surgeon decided to remove and re-place the deviating screws to their correct positions with navigation at the very same surgery.According to the surgeon (treating clinician): - the outcome of the surgery was successful as intended, with all placements correct at the end of the surgery.- there was no direct (or increased) risk of harm to a critical structure due to the deviating initial placement.- there was no harm nor negative effect to the patient resulting, also not due to the surgery/anesthesia prolongation of ca.30min.- there were further no remedial actions for the patient done, necessary or planned.Hospitalization was also not prolonged.

Brand Name
SPINE & TRAUMA NAVIGATION 3.0
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB SE
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB SE
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
markus hofmann
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key24494153
Report Number8043933-2026-00012
Device Sequence Number14690920
Product Code OLO
UDI-Device Identifier04056481144906
UDI-Public04056481144906
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
K221618
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative,Distributor
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/03/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268-04C
Device Catalogue Number26663D
Device Lot NumberSW V. 3.0.2
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/03/2026
Initial Report FDA Received Date03/03/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/01/2025
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown